Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Post chemo and radiation done. Noticed some bright blood from back of throat. What could this be?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Hi I'm 4 months post chemo radiation for left tonsil HPV positive p16. Also had 1 left lymphnode 2NA involved.All looks clean on first scan, but recently I get some bright blood from back of throat. What could this be? I am still swollen and have sore throat since. I take warfarin, metoprolol, niacin, fish oil, 2 aspirin a day and I crush it all mix with milk and swallow. I have an appointment with my ENT in a couple of weeks. Any input would be greatly appreciated. Thank you. XXXXXXX
Posted Sun, 18 Nov 2012 in Cancer
Answered by Dr. Prasad Akole 4 hours later
Dear friend, welcome and thanks for entrusting your query here at HCM!

I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

Since there is no new tumour on follow up scan, it is not tumour bleed.

Post radiation and chemotherapy, there is mucositis (inflammation ) with fragile lining in the oral cavity ( and you say you have sore throat and hoarseness).
Most likely the blood thinners (warfarin and additional aspirin) have caused the bleeding from some fragile area in the oro-pharyngeal cavity.

If it was streaky blood, you may just observe, avoid trauma while brushing, good oral care etc.
If it is persistent or larger in amount, you have to check with your doctor sooner and get INR checked for excessive anti-coagulation with warfarin.

The issue is tricky, as you need warfarin for the prosthetic valve, but are also prone to oral bleed.

What and when was your last INR or prothrombin time done?

Please seek earlier medical help if bleed is continuing or increases, as your case mandates delicate balance of risk vs benefits of anti-coagulation. You may be advised to reduce/ stop warfarin and aspirin after critical evaluation if bleeding is significant to attain desired INR level.

Take good mucosal / oral care as advised by your treating doctor to prevent mucosal ulceration.

I hope you are fully satisfied with the guidance I gave.
I would be glad to answer any further queries that you may have.
Thank you and Good luck!
Above answer was peer-reviewed by
Follow-up: Post chemo and radiation done. Noticed some bright blood from back of throat. What could this be? 13 hours later
Hello and Thank You Dr. Akole. My last INR was yesterday it was 1.7. The week prior I was 3.1. Not being able to eat much, I take supplement drinks. About 6 a day. Each drink has about 25% of daily recommended allowance for vitamin K. My INR is done weekly since the onset of the cancer treatments. my dosage changes almost weekly. Intact, I went from 5 mg yesterday to 6 mg starting tonight. Basically, and on a good note I am constantly being monitored for my INR and, most recent Cancer treatment. I had my feeding tube taken out about 2.5 weeks ago. I do have lymphedema on the left side as well. I believe what you say is most likely the case "Mucositis". When the bleeding occurred most, my INR was 3.1. It lasted about 15 minutes. I gargle with salt water and had one of the supplement drinks I had previously mentioned because of the vitamin K content. The bleeding immediately stopped. Yesterday when the bleeding occurred it was sort of like a wad of bright colored phlegm. Once I expelled there was no further blood. I also take fish oil 1000 mg 2x and aspirin 81 mg 2x. Thank you.
Answered by Dr. Prasad Akole 10 hours later
Dear friend,

Thanks for the inputs.

It is comforting to know that your INR is down and not dangerously high.
I hope you are targeting it to 2?

Your description shows it to be a minor bleed and you are appropriately being advised to warf 6mg a day to inch toward desired INR. Warfarin action depends on many factors including food and drug interactions. So INR will vary. You need to be careful not to allow it to swing past 3.0

Nowadays more receptor specific agents (anti-coagulants) like rivaroxaban and dabigatran are available. They have an advantage over warfarin in being more specific and with lesser bleeding risk. Indications of dabigatran are yet evolving for this condition.
You could ask your cardiologist, if it is advisable to switch to rivaroxaban (it is costly!!).
Sometimes cost benefit ratio is justified, especially in cases like this.

You could take an opinion on this. If advised against such a change, just keep monitoring INR and bleed and keep regular checks. Keep good oral hygiene, avoid mucosal trauma. Small streaky bleed is alright; while a gush needs to be taken seriously.

Hope you do well and soon enjoy good food...

All the best!

Please revert for any queries or feedbacks you need.
If there are none, may I request you to rate your experience here before you 'accept' the answer and close the query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor